Hail, Crawford
- When
- May 17, 4:05 PM EST
- Where
- Crawford County, Hartstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.550, -80.380
Hail ranging from nickel to penny size was observed.
A trough extending from low pressure located in Canada swung through the region. A few thunderstorms developed across the area, and some of them became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A trough extending from low pressure located in Canada swung through the region. A few thunderstorms developed across the area, and some of them became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 17, 2:25 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 325 PM EDT SAT MAY 17 2008 .SYNOPSIS... A COLD FRONT WILL CROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA BY EVENING. A SECONDARY COLD FRONT AND SHORT WAVE OVER THE NORTHERN GREAT LAKES WILL DROP SOUTH ACROSS THE AREA SUNDAY MORNING. THIS WILL BRING UNSEASONABLY COOL WEATHER AND A CONTINUED CHANCE FOR SHOWERS. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... PARADE OF SHORT WAVES MARCHING SE ACROSS THE GREAT LAKES. FIRST IS CROSSING LAKE ERIE. COLD FRONT APPEARS TO BE NEAR I-71 MOVING EAST AT ABOUT 20 MPH AND SHOULD BE EAST OF THE FORECAST AREA BY 7 PM. WILL HAVE TO KEEP CHANCE/SCATTERED SHOWERS AND TSTORMS IN THE FORECAST...MAINLY EAST OF I-71...AS SHORT WAVE DROPS SE. DRIER AIR IS MIXING IN BUT DAYTIME HEATING IS NEAR MAXIMUM. NICE MOISTURE CONVERGENCE AT H8 COMBINED WITH POOLING DEWPOINTS WILL CONTINUE TO GENERATE A FEW SHOWERS/STORMS BEHIND THE FRONT ACROSS LAKE ERIE AND LOWER MI. SOME OF THIS ACTIVITY WILL CLIP NE OH/NW PA LATE AFTERNOON/EVENING. NEXT SHORT WAVE IS NEAR GREEN BAY AND IS TIMED ACROSS LAKE ERIE ABOUT 03Z. SHOWERS/TSTORMS ASSOCD WITH THAT WAVE SHOULD BE DECREASING AS DARKNESS SETTLES IN AND SOME SUBSIDENCE DEVELOPS AHEAD OF STRONGER SHORT WAVE BUT A FEW SHOWERS MAY SURVIVE TO CLIP NE OH/NW PA. PROBABLY BEST NOT TO TIME THE SHOWER ACTIVITY ACROSS EXTREME NE OH/NW PA. ELSEWHERE THERE WILL BE A BREAK EARLY TONIGHT. STRONGER OF THE SHORT WAVES IS DROPPING SOUTH ACROSS MINNESOTA AND WILL AFFECT THE ENTIRE AREA LATER TONIGHT AND SUNDAY MORNING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... TROUGH DEEPENS ON SUNDAY. STRONG SHORT WAVE TO MOVE SOUTHEAST IN THE MORNING AND ORGANIZED SHOWERS WILL SHIFT EAST. WITH COLD POOL ALOFT AND DECENT LOW LEVEL MOISTURE ANY BREAKS IN THE CLOUDS WILL BE SELF DESTRUCTIVE AND ADDITIONAL SHOWERS WILL DEVELOP. A SMALL CHANCE OF A LAKE SHADOW BY MID TO LATE AFTERNOON SO PERHAPS LESS CHANCE OF SHOWERS WITHIN 5 TO 10 MILES OF LAKE ERIE EAST OF SANDUSKY. AFTERNOON COVERAGE OF SHOWERS IN THIS TYPE OF PATTERN IS TYPICALLY LESS THAN 50 PERCENT SO THERE IS SOME HOPE FOR AFTERNOON OUTDOOR ACTIVITIES ALTHOUGH IT WILL NOT BE AN IDEAL SPRING DAY AS TEMPS HOLD IN THE 50S AND A COOL BREEZE. IF IT WERE TO BE OVERCAST WITH MORE FREQUENT SHOWERS TEMPS COULD HOLD IN THE LOWER 50S. EXTREME NE OH/NW PA MAY BE MOST SUSCEPTIBLE TO THAT. MOST PLACES SHOULD SEE ENOUGH DRY WEATHER TO SNEAK INTO THE MID/UPPER 50S. MODELS HAVE BEEN PRETTY CONSISTENT SHOWING ANOTHER SHORT WAVE PERHAPS COMBINED WITH SOME WARM ADVECTION ON TUESDAY. NOT SURE OF EXACT TRACK OR INTENSITY AT THIS POINT AND WILL FORECAST A GENERIC CHANCE OF SHOWERS. TEMPS ARE A LITTLE TRICKY TUESDAY. COULD STILL BE A COOL DAY IF IT TURNS SHOWERY BUT WITH SOME WARM ADVECTION DEVELOPING MAX TEMPS COULD BE A COUPLE OF CATEGORIES WARMER IF THE SHOWER ACTIVITY WAS LATER OR MINIMAL. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... IT APPEARS THAT THE LONG TERM PERIOD WILL BE QUIET. MODELS CONTINUE TO COME INTO BETTER AGREEMENT TODAY. 12Z GFS LOOKS SIMILAR TO OLD ECMWF WITH SURFACE RIDGING OCCURRING OVER THE LOCAL AREA. THIS WILL KEEP WARM FRONT AND ASSOCIATED PRECIP WELL OFF TO THE SW DURING THE SECOND HALF OF NEXT WEEK. THIS ALSO MEANS THAT BIG WARM UP ADVERTISED EARLIER WILL ALSO BE PUT ON HOLD. WITH COOL NORTHERLY FLOW MOST OF THE PERIOD TEMPS WILL STRUGGLE TO GET OUT OF THE LOW AND MIDDLE 60S WEDNESDAY THROUGH FRIDAY. SEASONABLE WEATHER WILL RETURN FOR NEXT SATURDAY AS THE RIDGE MOVES JUST TO THE EAST. HAVE REMOVED ALL MENTION OF PRECIP FOR FORECAST AS PATTERN LOOKS EXCEPTIONALLY DRY. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... COLD FRONT CONTINUES TO MOVE EAST AND SHOULD BE EAST OF AREA BY EARLY THIS EVENING. LOTS OF SHRA CONTINUE ACROSS THE EASTERN HALF OF THE AREA. THIS TYPE OF THING WILL CONTINUE UNTIL THE FRONT CLEARS THE AREA. CONFIDENT THAT ONLY KTOL AND KFDY WILL BE DRY THE FIRST HALF OF THE TAF PERIOD. FURTHER EAST SCATTERED SHOWERS COULD HIT ABOUT ANY OF THE TAF SITES THE NEXT FEW HOURS. MOST OF THESE WILL BE VERY LIGHT AND VFR CONDITIONS SHOULD PREVAIL. GUSTY SW FLOW WILL BECOME W BEHIND THE FROPA. WINDS SHOULD DIE DOWN TOWARD EVENING. UPPER LEVEL DISTURBANCE OVER NORTHERN MN WILL AFFECT AREA LATE TONIGHT. MOST AREAS WILL SEE MORE LIGHT RAIN. LOCATIONS ON HIGHER TERRAIN COULD SEE MVFR CIGS FOR A FEW HOURS. WINDS WILL BECOME NW BEHIND THE DISTURBANCE TOWARD THE END OF THE TAF PERIOD. OUTLOOK...SCATTERED SHOWERS WITH POSSIBLE MVFR CONDITIONS WILL CONTINUE INTO SUNDAY NIGHT. SHORT LIVED HIGH PRESSURE EXPECTED MONDAY FOR VFR BEFORE PRECIPITATION QUICKLY RETURNS MONDAY NIGHT WITH LOWER CEILINGS AND VISIBILITIES INTO TUESDAY. PATTERN BEGINS TO CHANGE WEDNESDAY WITH MANY UNCERTAINTIES FOR AVIATION DETAILS. BEST THREAT FOR ANY NON VFR WOULD BE IN THE WEST WHERE CHANCE FOR SHRA EXISTS. && .MARINE... COLD FRONT ALONG THE I-71 CORRIDOR AND SHOULD BE EAST OF FORECAST AREA BY 00Z. WILL HAVE TO SPLIT THE LAKE UP TODAY TO ACCOUNT FOR THE FRONTAL LOCATION. HAVE BEEN SEEING SOME GOOD GUSTINESS THIS AFTERNOON AND THIS WILL LIKELY CONTINUE UNTIL AFTER THE BIG PUSH OF DRIER AIR HAS ENDED. THIS SHOULD OCCUR SOMETIME AROUND SUNSET. UNTIL THEN...SCATTERED SHOWERS AND STORMS WILL CONTINUE OVER MAINLY THE EASTERN HALF OF THE LAKE. EXPECT WINDS TO COME DOWN RATHER QUICKLY AFTER SUNSET AND REMAIN THAT WAY MOST OF THE NIGHT. NEXT DISTURBANCE WILL PASS TO THE S OF THE LAKE LATE TONIGHT. THE FLOW WILL BECOME NW AND INCREASE ON THE BACKSIDE OF THIS SYSTEM. BROAD UPPER LOW OVER NEW ENGLAND SUNDAY THROUGH WEDNESDAY WILL MAINTAIN A GENERAL W TO NW FLOW ON THE LAKE. WINDS WILL BE MODERATELY STRONG INTO MONDAY. THE FLOW WILL LIKELY BECOME SW FOR A BRIEF PERIOD ON TUESDAY AHEAD OF NEXT WEAK IMPULSE SET TO MOVE ACROSS THE REGION. DRIER NW FLOW WILL GET REESTABLISHED TUESDAY NIGHT AND PERSIST THROUGH THE END OF THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>149. && SYNOPSIS...WSF/KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...KUBINA AVIATION...KUBINA MARINE...ADAMS/KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 625 AM EDT SAT MAY 17 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-181030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 625 AM EDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT COLD AIR ALOFT AND A COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY WILL COMBINE TO PRODUCE POSSIBLE SEVERE THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND GUSTY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LOMBARDY
The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail. Local standard time, as filed.
Hail ranging from nickel to penny size was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107358.